Thunderstorm Wind, Jackson
- When
- August 12, 3:41 PM CST
- Where
- Jackson County, 5 mi SW of Lees Summit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -94.450
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 12, 3:05 AM CST, 12 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 AM CDT FRI AUG 12 2005 .DISCUSSION... FORECAST CONCERN CENTERS ON PLACEMENT OF SLOW MOVING COLD FRONT WHICH CURRENTLY EXTENDS FROM WEST CENTRAL KS ACROSS NORTHERN MO AND ITS IMPACT ON WHEN/WHERE TO PLACE RAIN. 00Z NAM APPEARS TO BE THE ODD MODEL OUT AS IT IS SIGNIFICANTLY FURTHER SOUTH THAN THE GFS... CANADIAN AND UKMET. THE LATTER 3 MODELS HANG UP THE BOUNDARY ACROSS CENTRAL MO THROUGH SUNDAY. FOR NOW WILL BLEND THESE LATTER 3 MODELS POSITIONS. WATER VAPOR LOOP SHOWS CONSIDERABLE MID AND HIGH LEVEL MOISTURE CIRCULATING CLOCKWISE FROM OLD MEXICO THROUGH THE SOUTHERN AND CENTRAL ROCKIES AND THE CENTRAL PLAINS/MO. THUS DEEP CONVECTION IS LIKELY WHEN STORMS DO FORM. ISENTROPIC LIFT ON 310K/315K SURFACES COMBINED WITH LOW LEVEL CONVERGENCE WILL ENHANCE CONVECTIVE DEVELOPMENT. ALTHOUGH PRE-FRONTAL CONVECTION WILL OCCUR MOST OF THE HEAVIER AND WIDESPREAD ACTIVITY WILL BE OCCUR ALONG/NORTH OF FRONT AS SHORTWAVES WILL BE PASSING TO THE NORTH. THE SYNOPTIC SET UP LENDS ITSELF TO REPEAT CONVECTION OVER A PROLONGED PERIOD. THE UPPER LEVEL FLOW WILL PARALLEL THE FRONT WHILE A SOUTHERLY LOW LEVEL JET FEEDS THE MOIST/UNSTABLE AIR INTO THE BOUNDARY...LEADING TO TRAIN ECHO CONVECTION. THUS...EVEN THOUGH OUR CWA IS IN A DROUGHT...FLASH FLOODING COULD BECOME A PROBLEM. THE CLAY SOIL HAS BECOME HARD AND BAKED...MAKING IT DIFFICULT TO QUICKLY ABSORB HEAVY RAINFALL OF A SHORT DURATION...THUS LEADING TO MORE RUNOFF. WOULD NOT BE SURPRISED IF A FUTURE SHIFT ISSUES A FLASH FLOOD WATCH. SEVERE THREAT WILL BE LIMITED DUE TO A MORE TROPICAL VERTICAL TEMPERATURE/MOISTURE PROFILE. CANT RULE OUT AN ISOLATED SEVERE STORM THIS AFTERNOON AND EARLY EVENING BUT MAIN EMPHASIS WILL BE ON HEAVY RAIN POTENTIAL. WARM ADVECTION MID CLOUDS COVER THE NORTHERN THIRD OF CWA AND WILL LIKELY PERSIST THROUGHOUT THE DAY. POST FRONTAL CONVECTION SPURRED BY AN MCS WHICH ROLLED OFF THE EASTERN CO PLAINS IS SPREADING EAST AND INTO NORTHWEST MO. HAVE LOWERED HIGH TEMPERATURES ACROSS THE NORTHERN HALF OF CWA TODAY DUE TO THE CLOUDS AND RAIN. HAVE ALSO BUMPED UP POPS TONIGHT THROUGH SUNDAY DUE TO THE PROXIMITY OF THE BOUNDARY. GFS HAS MAJOR CONVECTIVE FEEDBACK ISSUES SO HAVE IGNORED ITS QPF. NONETHELESS...THIS CONVECTIVE FEEDBACK IS STILL USEFUL AS IT HAS PICKED UP ON THE SIGNAL OF A PROLONGED OVER-RUNNING PRECIPITATION EVENT. TIMING OF ANY MCS WHICH ROLLS OFF THE CO FOOTHILLS IS A DIFFICULT TASK AT BEST SO WILL LEAVE THAT TO THE SHORT TERM FORECASTS. NO CHANGES MADE TO FORECAST PAST MONDAY. MJ && .PREV DISCUSSION... 345 PM... WATER VAPOR IMAGERY SHOWS A PRONOUNCED UPPER LEVEL SHORTWAVE DIVING INTO ALBERTA THIS AFTERNOON. THIS WAVE IS TRACKING DOWN THE BACK SIDE OF THE REX BLOCK THAT HAS BEEN ANCHORED OVER THE GULF OF ALASKA THE LAST SEVERAL DAYS. DECREASING HEIGHTS OVER THE UPPER MIDWEST WILL ALLOW A COLD FRONT IN SOUTHERN NEBRASKA TO DIP INTO KANSAS AND NORTHERN MISSOURI DURING THE NEXT COUPLE OF DAYS. THE PLACEMENT OF THE FRONT AND CONVECTION ASSOCIATED WITH THIS BOUNDARY WILL BE THE MAIN FORECAST CHALLENGE FOR THE WEEKEND. ISOLATED CONVECTIVE CELLS HAVE SPROUTED DURING THE LAST HOUR OVER THE REGION. I AM EXPECTING THE GREATEST CONCENTRATION DURING THE NEXT SEVERAL HOURS AHEAD OF A CONVECTIVELY INDUCED VORTICITY MAX TRACKING INTO THE NORTHWEST TIP OF MISSOURI. THE BEST COVERAGE WILL LIKELY BE IN SOUTHERN IOWA THIS EVENING IN THE VICINITY OF A WARM FRONT ALONG THE I-80 CORRIDOR, BUT SCATTERED CONVECTIVE ACTIVITY WILL BE POSSIBLE AS FAR SOUTH AS ST. JOSEPH TO MACON. THE NAM AND GFS DIFFER ON THE FORECAST POSITION OF THE BOUNDARY BY TOMORROW MORNING. I PREFER THE SLOWER GFS SINCE THE NAM HAS HAD A BIAS THE LAST FEW DAYS PUSHING BOUNDARIES TOO FAR SOUTH. USING THE GFS AS GUIDANCE SCATTERED ELEVATED CONVECTION WILL BE POSSIBLE AS FAR SOUTH AS KANSAS CITY AND MOBERLY BY SUNRISE TOMORROW MORNING. THERE IS A CONSIDERABLE DIFFERENCE IN THE LOW LEVEL MOISTURE PROFILE TOMORROW INTO SATURDAY. THE GFS POOLS HIGHER 850MB DEWPOINTS ALONG AND SOUTH OF THE BOUNDARY WHILE THE NAM MIXES MOISTURE OUT. LOOKING AT THE RAOBS OVER THE SOUTHERN PLAINS THIS MORNING THERE IS A HEALTHY MOISTURE FEED INTO THE REGION AND I WOULD EXPECT SOME POOLING AS THE GFS SUGGESTS. WITH THIS SAID, CONVECTION FORMING OVER THE HIGH TERRAIN IN COLORADO AND KANSAS TOMORROW AFTERNOON WILL HAVE A DECENT CHANCE OF PROPAGATING INTO EASTERN KANSAS AND WESTERN MISSOURI TOMORROW NIGHT AND SATURDAY. I BELIEVE THAT THE 12Z GFS SUFFERS FROM CONVECTIVE FEEDBACK, BUT MAY NOT BE TOO FAR OFF THE MARK GENERATING A LONG LIVED MCS TOMORROW EVENING. I HAVE CHOSEN TO PLACE HIGHEST PRECIPITATION CHANCES LATE FRIDAY NIGHT INTO SATURDAY FOR THIS REASON. EVEN USING THE SLOWER GFS, THE FRONT WILL BE QUICKER TO MOVE INTO THE REGION THAN OUR PREVIOUS FORECAST. I HAVE LOWERED TEMPERATURES FOR TOMORROW IN LINE WITH GUIDANCE, BUT THIS IS A LOW CONFIDENCE FORECAST. IF CONVECTION FAILS TO DEVELOP TONIGHT, SUNSHINE WILL BE MORE PREVALENT TOMORROW AND READINGS COULD ONCE AGAIN BE UP INTO THE LOWER TO MID 90S. IF CONVECTION DOES FORM, AND LINGERS INTO THE AFTERNOON, LOWER 80S MAY BE ALL THAT WE CAN MUSTER. KOCH THE FRONT SHOULD STILL BE LINGERING AROUND THE REGION AT THE START OF THE WEEK. WITH SUCH A STRONG RIDGE TO THE SOUTH...EXPECT THE FRONT WILL HAVE A DIFFICULT TIME MAKING IT VERY FAR SOUTH. RIDGE IS FORECAST TO BUILD BACK IN THROUGH THE FIRST HALF OF THE WEEK...PUSHING THE FRONT AND BEST PRECIP CHANCES BACK NORTH. CURRENTLY THINKING THE BOUNDARY SHOULD BE NORTH AND EAST OF THE FORECAST AREA BY TUESDAY. HAVE CONTINUED THE DRY FORECAST BEYOND THAT...WITH THE RETURN OF NEAR NORMAL TEMPERATURES. NRR && .PREV DISCUSSION... 1015 AM THU... PRECIPITATION CHANCES ARE DECREASING OVER NORTHEAST MISSOURI AS WINDS AT 850 MB VEER IN THE WAKE OF A SHORTWAVE SHEARING THROUGH NORTHERN IOWA THIS MORNING. SHOWERS THAT OCCURRED EARLIER IN THE MACON AND KIRKSVILLE AREAS HAVE MOVED INTO ILLINOIS AND THE FOCUS FOR WARM ADVECTION PRECIPITATION WILL REMAIN IN NORTHERN ILLINOIS AND SOUTHERN WISCONSIN THROUGH EARLY THIS AFTERNOON WITH THE BEST LOW LEVEL THETA-E ADVECTION. THE FRONT STALLED OVER NORTHERN MISSOURI HAS BEGUN TO LIFT NORTHWARD. WINDS HAVE SHIFTED TO THE SOUTHEAST IN SOUTHEASTERN NEBRASKA, AND PRESSURE FALLS ALONG THE INTERSTATE 80 CORRIDOR ARE AN INDICATION THAT THE FRONT WILL JUMP INTO CENTRAL IOWA BY MID AFTERNOON. THE AIRMASS OVER EASTERN KANSAS AND NORTHERN MISSOURI WILL BE UNCAPPED THIS AFTERNOON, BUT THE PRIMARY FOCUS FOR STORMS THIS AFTERNOON WILL BE TIED TO FRONT IN EASTERN NEBRASKA THROUGH CENTRAL IOWA. IVE LOWERED TEMPERATURES A COUPLE DEGREES IN KANSAS CITY AND SAINT JOSEPH. THICK CIRRUS THIS MORNING HAS DELAYED OUR WARM UP THUS FAR. TEMPERATURES ARE RUNNING 3 OR 4 DEGREES COOLER THAN YESTERDAY AT THIS TIME. CLOUDS WILL DECREASE THIS AFTERNOON SO DESPITE THE SLOW START, READINGS SHOULD STILL HAVE NO PROBLEM REACHING THE MID 90S. KOCH && 553 AM THU... QUICK ADJUSTMENT TO THE FORECAST FOR THE MORNING HOURS BASED ON RADAR TRENDS. ISOLATED STORMS HAVE POPPED UP EAST OF A LINE RUNNING FORM SEDALIA...TO CHILLICOTHE...TO PRINCETON THIS MORNING. SATELLITE AND PROFILER WINDS POINT AT THESE STORMS...AND THE ONES IN THE FAR NORTHWEST CORNER...BEING THE RESULT OF THE BROAD AND WEAK LLJ. I HAVE ADDED ISOLATED POPS TO THE ZONES IN THE EASTERN THIRD OF THE FORECAST AREA FOR A FEW HOURS THIS MORNING TO COVER THE ACTIVITY FROM CENTRAL THROUGH NORTH CENTRAL MISSOURI. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1259 PM CDT FRI AUG 12 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1259 PM CDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STATIONARY FRONT DRAPED ACROSS THE REGION WILL PROVIDE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE PRECIPITATION IS EXPECTED TO INCREASE SOMEWHAT IN COVERAGE AND CONTINUE THROUGH THE NIGHT. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL AND DAMAGING WINDS IS POSSIBLE THIS AFTERNOON AND EVENING...THE MAIN WEATHER THREAT WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT ACROSS THE ENTIRE REGION THROUGH SUNDAY NIGHT AND POSSIBLY INTO MONDAY...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS NORTHERN AND CENTRAL MISSOURI AND EAST CENTRAL KANSAS. AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS. THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS THE SAME REGION WHICH MAY HAVE ALREADY RECEIVED HEAVY RAINFALL. SINCE IT HAS BEEN VERY DRY FOR A PROLONGED PERIOD...HEAVY RAINS OVER A SHORT PERIOD WILL HAVE A DIFFICULT TIME BEING ABSORBED BY THE SUN- BAKED CLAY SOIL. THIS COULD LEAD TO EXCESSIVE RUNOFF AND FLOODING PROBLEMS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 405 PM CDT FRI AUG 12 2005 KSZ105-MOZ037-043-122145- CASS-JACKSON-JOHNSON- 405 PM CDT FRI AUG 12 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEAWOOD...OR 10 MILES EAST OF OLATHE... MOVING EAST AT 20 MPH. THIS STORM WILL BE... 6 MILES NORTH OF BELTON BY 410 PM CDT. NEAR GRANDVIEW BY 415 PM CDT. 6 MILES SOUTH OF RAYTOWN BY 430 PM CDT. NEAR LEES SUMMIT BY 440 PM CDT. 5 MILES NORTH OF GREENWOOD BY 445 PM CDT. WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...TORRENTIAL RAINFALL CAN BE EXPECTED WITH THIS STORM... WITH UP TO TWO INCH OF RAIN IN ONE HALF HOUR POSSIBLE. SF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 PM CDT FRI AUG 12 2005 MOZ030-037-038-122215- JACKSON-LAFAYETTE-RAY- 420 PM CDT FRI AUG 12 2005 ...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON...SOUTHERN RAY AND WESTERN LAFAYETTE COUNTIES... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAK GROVE...OR 25 MILES EAST OF KANSAS CITY ...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE... NEAR ODESSA BY 430 PM CDT. NEAR WELLINGTON BY 450 PM CDT. 5 MILES NORTHWEST OF MAYVIEW BY 500 PM CDT. WINDS BETWEEN 40 AND 50 MPH AND PEA SIZE OR SMALLER HAIL ARE EXPECTED WITH THIS STORM. IN ADDITION...RAINFALL RATES OF 3 TO 4 INCHES OF RAIN PER HOUR CAN BE EXPECTED WITH THIS STORM. SF
The Pleasant Hill radar (KEAX), 17 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
3 thunderstorm wind. Local standard time, as filed.
8 inch diameter tree downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471851, 5471852, 5471853.